How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

Two months ago I started to get a lot of anxiety and now two

This answer was rated:

Two months ago I started to get a lot of anxiety and now two months later Ive been diagnosed with severe depression. Four weeks ago I started with SSRI - Sertraline and for the last week I have felt a lot of feelings linked to depersonalization.. So I ask, are this feelings a bieffect of the depression or by the medication?

Elliott, LPCC, NCC : Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
Elliott, LPCC, NCC : Dear friend,
Elliott, LPCC, NCC : I believe that I can help.
Elliott, LPCC, NCC : What is going on in your life?
Elliott, LPCC, NCC : What are your stressors that may be causing the anxiety and the depression? Do you have any thoughts on the matter?
Customer: Not so much is going on. I dont have a job but I do have a dog. Otherwise not so much, I dont feel the urge to do anything fun..One major stressor is absolutely my muscel disease called Duchenne Muscular Dystrophy. It makes your muscels very weak and most of us die before 35. I think a lot about death. And now recently I started to feel disconnected from reality and it makes me get panic.
Customer: Im from Sweden so my english may be a bit incorrect :)
Elliott, LPCC, NCC : Your English is probably better than many Americans in the new America.
Elliott, LPCC, NCC : I am so sorry that you have inherited this disorder, and I am sure that it is responsible for your depression and anxiety.
Elliott, LPCC, NCC : If the sertraline is not doing well for you then you may want to talk to your physician about giving you something different, that will help with depression and anxiety, and may give you more energy as well. Furthermore, it will not cause weight gain.
Elliott, LPCC, NCC : What I have in mind is bupropion (Wellbutrin in many countries). It may suit you better.
Customer: I believe so to but this feeling of depersonalization is rather new. I dont know if it can happen when you have a depression or if its a side effect of the medication (it can happen but its rare).As said, I dont know if i have depersonalization or if its just something made up.
Elliott, LPCC, NCC : If you are suffering from anxiey
Elliott, LPCC, NCC : Do you still have anxiety? Do you have panic attacks? Does it come and go?
Customer: The sertraline I have been on for just three weeks, so its effect havent really started.It was worse before. The panic attacks are not happening as often. I do take 50mg sertraline and a calming medication called Oxascand. A bensodiazapine. Until the sertraline kicks in.
Customer: But two days ago I got a really hard panic attack. Feeling dizzy and disconnected from reality.
Elliott, LPCC, NCC : Depersonalization, you understand, come with anxiety and depression.
Elliott, LPCC, NCC : You should be able to stop the panic attack with some benzodiazepines. Let me find the generic name for Oxascand (for Scandinavia, no doubt). Give me a moment.
Customer: I thought so. Will the Depersonalization go away when the meds kick in or is it something permanent?Yeah, it helps against the panic attacks.
Elliott, LPCC, NCC : It is oxazepam, and not the most effective benzo for panic attacks. The best one would be alprazolam, taken as needed when you feel an attack building. It can work in 15 minutes if you dissolve it in our mouth. Ask you physician about it. If you use it cautiously you should not get addicted. Get the doctor's advice.
Elliott, LPCC, NCC : It WILL work better than the Oxascand, which is more for general anxiety and alcohol withdrawal.
Customer: The panic attacks are happening more rarely, so for me it have worked. Its the depersonalization Im worried about.
Elliott, LPCC, NCC : The depersonalization should go away as the depression is treated and begins to lessen.
Customer: Ok. I hope it will go away. One fun thing is that depersonalization also is a side effect from Sertraline. Its rare though. 1-10 in 100 people.Just two small follow up.1. Why do depersonalization happen when you get depressed?2. Why you suggested busprion?
Elliott, LPCC, NCC : There are no medications to treat the depersonalization per se, but the antidepressant, when lowering your depression should help.
Elliott, LPCC, NCC : I suggested bupropion, I thought.
Customer: Thats what I mean, bupropion :)
Elliott, LPCC, NCC : It is not an SSRI but is effective for depression and anxiety.
Elliott, LPCC, NCC : Buspirone is an anti-anxiety medication not in the benzodiazepine class.
Customer: Ok. And the other question, why can depersonalization happen when you get depressed?
Elliott, LPCC, NCC : In my experience
Elliott, LPCC, NCC : buspirone is not widely used but buproprion is and is very effective with less side effects.
Customer: I will talk with my doc about the buproprion.And the last question, why can depersonalization happen when you get depressed?Im just curious.
Elliott, LPCC, NCC : I am thinking. :)
Customer: Ok :)
Customer: And why you think it will lessen when the depression is getting decreased..
Elliott, LPCC, NCC : A person's entire perception changes when they are depressed. The things that once brought them pleasure, or were interesting to them, lose their ability to charm and hold them. Their sleep pattern changes, they are fatigued, their psychomotor activity speeds up or slows down, their feeling of self-worth drops, they can worry about being sick to the point of being delusional; their ability to think and concentrate drops considerably. They cannot concentrate. They think of death and dying or even suicide. The whole world looks different. This, it seems, can give a feeling of derealization. The world has less substance and their life is more vaporous and less solid, in a sense.
Elliott, LPCC, NCC : As all of these feelings begin to normalize after positive response to treatment, the world will once again feel more solid and real. That is my theory.
Elliott, LPCC, NCC : It makes sense, does it not?
Customer: It does. I hope the sertraline will help, it still needs some time to kick in or before i know if it works.
Elliott, LPCC, NCC : I hope it does. You have 3 weeks invested in it and you may as well see what it does. It is the best SSRI for anxiety and depression, from what I know, and not prone to all the side effects of some of the other SSRIs.
Elliott, LPCC, NCC : I wish you great success and shall keep you in my prayers.
Customer: Thanks Elliot. It feels a bit better now.
Customer: God bless you :)
Elliott, LPCC, NCC : I am so happy to help.
Elliott, LPCC, NCC : May God bless you as well.
Customer: Good night!
Elliott, LPCC, NCC : Good night to you.
Elliott, LPCC, NCC : I will pray for your healing.
Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you